Kansas, 2011

Excessive Heat in Kansas, July 14 to 23, 2011

July 14 to 23, 2011 · NWS TOP · 23 events in 23 counties and zones

Upper level riding kept sunny, hot and moist conditions across northeast, east central, and northeast Kansas. Maximum heat indices from the 14th to the 24th were in the 105-110 range at all the ASOS sites across the CWA.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Upper level riding kept sunny, hot and moist conditions across northeast, east central, and northeast Kansas. Maximum heat indices from the 14th to the 24th were in the 105-110 range at all the ASOS sites across the CWA. During this period the high temperature was above 100 degrees for 10 days in a row at TOP. The extended period of heat briefly broke on July 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 14, 11:14 AM CST, 46 minutes earlier.

Area forecast discussion, Jul 14, 11:14 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1214 PM CDT THU JUL 14 2011

...UPDATE TO AVIATION...

.DISCUSSION...
08Z WATER VAPOR CONTINUES TO SHOW A LONG WAVE TROUGH ALONG THE WEST
COAST WITH A LONGWAVE RIDGE AXIS OVER THE GREAT PLAINS. SCATTERED
CONVECTION HAS FESTERED ALONG THE PERIPHERY OF THE CENTER OF THE
UPPER HIGH...LOCATED OVER TX CENTRAL.

WILL KEEP SOME SLIGHT CHANCE POPS FOR TODAY MAINLY ACROSS THE
SOUTHEASTERN HALF OF THE FORECAST AREA. WHILE IT IS DIFFICULT TO
SEE...THINK THERE COULD BE A WEAK CONVECTIVE VORT MAX MOVING OUT OF
NORTHWEST OK. THIS MAY BE ABLE TO SPARK A FEW THUNDERSTORMS.
OTHERWISE THE UPPER LEVEL RIDGE WILL BUILD OVER THE CENTRAL PLAINS
WITH SUBSIDENCE TAKING OVER. MAIN CONCERN WITH THE FORECAST
CONTINUES TO BE THE LIKELY HEAT WAVE ABOUT TO HIT CENTRAL AND
EASTERN KS. INITIALLY MODELS MAINTAIN A SOUTHEASTERLY OR SOUTHERLY
SFC WIND ACROSS THE AREA THROUGH THE WEEKEND. THIS WOULD SUGGEST
THAT SFC DEWPOINTS COULD HAVE A HARD TIME MIXING OUT AND KEEPING
LOWER TO MID 70 DEWPOINTS TROUGH THE WEEKEND. AS TEMPS WARM INTO THE
UPPER 90S AND AROUND 100...HEAT INDICES SHOULD RISE BETWEEN 104 AND
107 BEGINNING FRIDAY. BY NEXT WEEK THE ECMWF SHOWS THE UPPER RIDGE
DRIFTING EAST AND THE THERMAL RIDGE LAYING MORE WEST TO EAST ACROSS
NORTHERN KS. AS SFC WINDS BECOME MORE SOUTHWESTERLY...WOULD EXPECT
DEWPOINTS TO DRY OUT. BUT THIS IS ALSO LIKELY TO BE THE PERIOD WHERE
WE COULD SEE THE HOTTEST AIR TEMPS WITH INDICES STILL AROUND 105 IF
NOT THE ACTUAL AIR TEMP. THEREFORE WILL CONTINUE THE EXCESSIVE HEAT
WATCH THROUGH TUESDAY.

AM A LITTLE CONCERNED WE COULD SEE SOME HEAT INDEX READING OF 103 OR
104 ACROSS CENTRAL KS WITHIN THE RIVER VALLEY AS HIGHS WARM INTO THE
UPPER 90S AND DEWPOINTS HOLD AROUND 70. HOWEVER DO NOT THINK THESE
INDICES WILL BE WIDESPREAD AND HAVE OPTED TO NOT ISSUE AN ADVISORY
SINCE THE FORECAST IS BELOW ADVISORY LEVELS OF 105 DEGREES. IF
DEWPOINTS REMAIN HIGHER OR TEMPS WARMER...THE DAY SHIFT MAY NEED TO
ISSUE AN ADVISORY OR WARNING A LITTLE EARLIER THAN ANTICIPATED.
REGARDLESS OF TODAY...AN EXCESSIVE HEAT WARNING IS LIKELY FOR THE
FORECAST AREA SIMPLY FOR A LONG DURATION /FOUR CONSECUTIVE DAYS OR
MORE/ HEAT EVENT THAT LOOKS TO LAST WELL INTO NEXT WEEK.

WOLTERS

&&

.AVIATION...

VFR CONDITIONS EXPECTED FOR THE NEXT 24 HRS. ANY CHANCES FOR
SHOWERS OR THUNDERSTORMS LOOK TO REMAIN NORTH OF THE TERMINALS
WHERE THE BEST LIFT AND MOISTURE WILL BE. SOUTHEAST WINDS WILL
CONTINUE FOR THE NEXT 24 HRS.

ANDERSON

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WATCH FROM FRIDAY AFTERNOON THROUGH TUESDAY
EVENING FOR KSZ008>012-020>024-026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Jul 14, 4:01 AM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
501 AM CDT THU JUL 14 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-151015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
501 AM CDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

AN ISOLATED THUNDERSTORM OR TWO COULD BE POSSIBLE MAINLY ACROSS
EAST CENTRAL KANSAS THIS AFTERNOON. IF A STORM WERE TO
DEVELOP...IT COULD PRODUCE STRONG GUSTY WINDS...DEADLY LIGHTNING
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HOT WEATHER IS FORECAST FOR THE END OF THIS WEEK AND INTO NEXT
WEEK...WITH HEAT INDICES OF 105 TO 110 DEGREES POSSIBLE. THE
PROLONGED NATURE OF THE HEAT COULD MAKE IT DANGEROUS FOR THE
ELDERLY...THOSE WITH CHRONIC AILMENTS OR PERSONS WITHOUT AIR
CONDITIONING. AN EXCESSIVE HEAT WATCH HAS BEEN POSTED FOR FRIDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

WOLTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 excessive heat. Local standard time, as filed.

Excessive Heat, Anderson

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Anderson forecast zone
Reported by
ASOS
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Brown

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Clay

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Cloud

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Cloud forecast zone
Reported by
ASOS
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Coffey

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Coffey forecast zone
Reported by
ASOS
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Dickinson

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Dickinson forecast zone
Reported by
ASOS
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Douglas

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Douglas forecast zone
Injuries
6 direct, 0 indirect
Reported by
ASOS
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time. Six people were admitted to Lawrence Memorial Hospital for treatment of heat exhaustion during this time period.

Excessive Heat, Franklin

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Geary

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Geary forecast zone
Reported by
ASOS
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Jackson

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Jefferson

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Lyon

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Lyon forecast zone
Reported by
ASOS
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Marshall

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Morris

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Nemaha

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Nemaha forecast zone
Reported by
ASOS
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Osage

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Osage forecast zone
Reported by
ASOS
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Ottawa

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Ottawa forecast zone
Reported by
ASOS
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Pottawatomie

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Pottawatomie forecast zone
Reported by
ASOS
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Republic

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Republic forecast zone
Reported by
ASOS
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Riley

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Riley forecast zone
Reported by
ASOS
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Shawnee

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Shawnee forecast zone
Reported by
ASOS
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Wabaunsee

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Wabaunsee forecast zone
Reported by
ASOS
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

Excessive Heat, Washington

When
July 14, 12:00 PM CST to July 23, 8:00 PM CST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Heat indices across the county reached to 105-110 as a warm and moist air mass moved into the area for a prolonged period of time.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335096, 335097, 335098, 335099, 335100, 335101, 335102, 335103, 335104, 335105, 335106, 335108, 335109, 335110, 335111, 335112, 335113, 335114, 335115, 335118, 335119, 335120, 335122.